My 12-year-old Maltese has Addison’s disease and has been taking Fludrocortisone (0.1 mg 1 1/4 tablet a day) and Prednisone (5 mg) a day. He already had arthritis and usually has a hard time walking, but it passes.
The medication has made him really fat, and now he can’t walk — he is dragging his butt and urinating on himself as he can’t lift his butt and hind legs. He is still eating and barking. I’m not sure if there is something we can do — acupuncture, treatment — or if we need to put him to sleep. I feel so bad. He’s not crying, so I’m not sure if he’s in pain.
Addison’s disease is a condition in which the adrenal glands produce inadequate amounts of hormones. Untreated, it can be fatal.
Treatment involves replacing the missing hormones with synthetic analogues. However, as anyone with hormones (which means everyone) knows, hormones are touchy things. Only the body can properly balance them, and then only sometimes. When supplementation is performed, the results are rarely perfect.
This is often the case with Addison’s disease. Prednisone and fludrocortisone usually prevent catastrophic Addisonian crises. However, they often lead to side effects.
Betty, the symptoms you are seeing are classic side effects from prednisone. The drug, especially when administered chronically, can lead to weight gain, muscle weakness, and increased urination. Five mg daily is a very high dose for a Maltese, and I suspect it is much more than what your dog needs. You should talk to your vet about reducing the dose. Over time, this may lead to significant improvement in the symptoms you have seen.
You also may want to talk about switching from fludrocortisone to an injectable drug called DOCP, which is typically administered every four weeks; in my experience it yields better results. I would not be surprised if, after a few months on DOCP and lower doses of prednisone, your dog is feeling much better.
Photo: Joan Garvin
3 thoughts on “Why Is My Dog Weak While Taking Prednisone?”
TKS , you described my Fur Baby just right. I m taking her off of this immediately
Yes the vet has put my mini dachshund on 1 half of dose of 5mg prednisone 2 times a day for her back. She's had one half dose only and is weak and panting and very thirsty. She doesn't want to lay down and rest. Just stands in one spot. I'm not giving her any more. Would you recommend me taking her to a animal c
My dog has been diagnosed of having chronic bronchitis. Her vet prescribed him 2 prednisolon 5 ml gram per day, and after 1 week she started to have balance issue and weakness in walking…is it the side effects of the pills ?! I’m really worried about her and if the prescription is right or should i reduce the miki gram taken per day?